Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2016, 7:21 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 7:21 PM MST (02:21 UTC)
- Expired
- Jul 30, 2016, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WGUS55 KFGZ 310221 FFWFGZ AZC005-025-310515- /O.NEW.KFGZ.FF.W.0024.160731T0221Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 721 PM MST SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 1015 PM MST * AT 719 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS AN AREA ABOUT 20 MILES NORTHWEST OF SEDONA. BETWEEN TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...WITH THE MAJORITY OF RUNOFF FLOWING INTO SYCAMORE CREEK. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH... WEST FORK OAK CREEK...VERDE RIVER...COFFEE CREEK...SYCAMORE CREEK... SPRING CREEK...TULE TANK WASH AND RAILROAD DRAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209 $$ RR
3 follow-up statements
750 WGUS75 KFGZ 310333 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 833 PM MST SAT JUL 30 2016 AZC005-025-310515- /O.CON.KFGZ.FF.W.0024.000000T0000Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 833 PM MST SAT JUL 30 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES... AT 826 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED ONLY LIGHT RAINFALL CONTINUES ACROSS AN AREA ABOUT 20 MILES NORTHWEST OF SEDONA. AN AUTOMATED RAIN GAGE AT SYCAMORE POINT RECORDED 2.24 INCHES OF RAINFALL...WHILE DOPPLER RADAR ESTIMATES AS MUCH AS 4 INCHES OF RAIN FELL JUST WEST OF THE GAGE. AS A RESULT...A TORRENT OF FAST MOVING RUNOFF WILL LIKELY BE FLOWING THROUGH SYCAMORE CREEK OVER THE NEXT COUPLE OF HOURS. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH... WEST FORK OAK CREEK...VERDE RIVER...COFFEE CREEK...SYCAMORE CREEK... SPRING CREEK...TULE TANK WASH AND RAILROAD DRAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209 $$ RR
521 WGUS75 KFGZ 310420 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 920 PM MST SAT JUL 30 2016 AZC005-025-310515- /O.CON.KFGZ.FF.W.0024.000000T0000Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 920 PM MST SAT JUL 30 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES... AT 915 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE RAINFALL HAS ENDED ACROSS AN AREA ABOUT 20 MILES NORTHWEST OF SEDONA. ELEVATED FLOW IS EXPECTED TO CONTINUE IN DRAINAGES IN THAT AREA...WITH THE GREATEST RUNOFF EXPECTED THROUGH SYCAMORE CREEK. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JD DAM WASH... WEST FORK OAK CREEK...VERDE RIVER...COFFEE CREEK...SYCAMORE CREEK... SPRING CREEK...TULE TANK WASH AND RAILROAD DRAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209 $$ RR
700 WGUS75 KFGZ 310507 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1007 PM MST SAT JUL 30 2016 AZC005-025-310515- /O.EXP.KFGZ.FF.W.0024.000000T0000Z-160731T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 1007 PM MST SAT JUL 30 2016 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN YAVAPAI AND CENTRAL COCONINO COUNTIES WILL EXPIRE AT 1015 PM MST... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER, ELEVATED FLOW THROUGH SYCAMORE CANYON WILL LIKELY CONTINUE THROUGH THE OVERNIGHT HOURS. LAT...LON 3505 11185 3486 11205 3487 11208 3514 11209 $$ RR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:27 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 30, 3:27 PM MST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 327 PM MST SAT JUL 30 2016 .SYNOPSIS...Expect a cooling trend and continued chances for showers and thunderstorms through the weekend as monsoonal moisture returns to the area. Thunderstorms will be capable of producing localized heavy rains, hail and gusty winds throughout the next week as the monsoon looks to remain over the area into next weekend. && .UPDATE...Scattered thunderstorms are developing this afternoon over the higher terrain of northern AZ. Storms have been mostly outflow driven with a few pulse severe storms. Showers and storms should spread into the lower elevations through the afternoon and evening hours with a few severe storms remaining possible. Heavy rain, hail, and strong winds will all be possible. On Sunday the mean flow becomes northerly with mean storm motion from north to south. This will favor storms moving into the lower elevations south of the Mogollon Rim late in the day. Temperatures will continue to cool a few degrees. Monsoon moisture remains over the area through next week resulting in daily thunderstorm activity. Typical thunderstorm threats of heavy rain, hail, and gusty winds can be expected. && .AVIATION...FOR THE 00Z PACKAGE...Widely scattered showers and thunderstorms to continue across northern Arizona thru the 24hr TAF period, especially over the higher terrain and more numerous after 18Z Sunday. MVFR and brief IFR conditions in the stronger storms can be anticipated. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCS AVIATION...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 30, 3:31 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 331 PM MST SAT JUL 30 2016 AZZ008-037-038-302300- OAK CREEK AND SYCAMORE CANYONS AZ- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 331 PM MST SAT JUL 30 2016 ...SPECIAL WEATHER STATEMENT... AT 330 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CLARKDALE...OR 17 MILES SOUTHWEST OF SEDONA. THE STORM IS NEARLY STATIONARY. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKDALE...COTTONWOOD--VERDE VILLAGE...BRIDGEPORT...VERDE VILLAGE... JEROME...POTATO PATCH CAMPGROUND...TUZIGOOT NATIONAL MONUMENT... PLAYGROUND GROUP CAMPGROUND...DEAD HORSE RANCH STATE PARK AND MINGUS MOUNTAIN CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3467 11223 3488 11215 3482 11191 3459 11198 TIME...MOT...LOC 2230Z 286DEG 5KT 3475 11208 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:08 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 30, 7:13 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 31, 12:29 PM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 31, 1:03 PM MST | Special Weather Statement | FGZ | Gila | 27 min |
| Jul 31, 1:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 31, 1:41 PM MST | Special Weather Statement | FGZ | Gila | 34 min |
| Jul 31, 2:27 PM MST | Special Weather Statement | FGZ | Gila | 33 min |
| Jul 31, 2:49 PM MST | Areal Flood Advisory | FGZ | Gila | 116 min |
| Jul 31, 3:33 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 31, 3:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Jul 31, 4:10 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.